Cops Probe Suspected ODs at Riverhead High School

Riverhead High School
Riverhead High School
Independent/Taylor K. Vecsey

Authorities are investigating three suspected cases of Riverhead High School students overdosing within a 10-day span, though none of the incidents — which were not fatal — are believed to be related, officials said.

The school nurse revived all three students with Narcan, an antidote used for opioid overdoses. Police said opiates, including fentanyl, were ruled out in each of the cases, though Narcan would have no effect on a person without opioids in their system, so it’s unclear how its active ingredient, naloxone, successfully revived the students.

All three students were taken to Peconic Bay Medical Center for evaluation.

“Parents are strongly urged to have a conversation with their children about the dangers of drug use and to seek help if needed,” police said.

In the first incident, which occurred on February 4, the student told police that he used another student’s vape pen in class. Then on February 10, police responded to the school again for a report of a student who passed out, but the student told police that he has been ill for the last few weeks and has not utilized any illegal narcotics. And on February 14, police responded to a report of a student with difficulty breathing who reported eating half of a chocolate candy bar infused with Tetrahydrocannabinol (THC), the psychoactive ingredient in marijuana, that he bought from an unidentified person in Flanders.

Fainting from marijuana is possible due to rapid decrease in blood pressure, according to various reports, including a comparative study published on biomedical literature database pubmed.gov. But this still does not explain why a student who used only THC would be revived by Narcan. Use and possession of marijuana is, of course, a much less serious offense than illegal use and possession of opioids of any kind.

Riverhead police would not say whether or not the students were tested for opioids to corroborate their stories, but they did confirm that Narcan would be benign and have no effect on a person without opiates in their system. “All that’s being investigated,” a Riverhead police representative said on Tuesday, noting that they hoped to have a resolution that would answer these outstanding questions soon.

After the third incident, Riverhead High School Principal Sean O’Hara wrote a letter to parents saying that substance abuse awareness events will be held soon. He also wrote that psychologists, social workers and school counselors are available to students.

Riverhead police urged parents to visit the RESOURCE page on the Riverhead CAP website at riverheadcap.org and asked anyone with information on the cases to call the Riverhead Town Police at 631-727-4500 x 312 or the Riverhead Police Department Crime Hotline at 631-727-3333. All calls will be kept confidential.

With additional reporting from Oliver Peterson

More from Our Sister Sites